Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 29, NWS Caribou, ME

June 9, 2011Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 9, 2011, 1:29 PM EDT for Piscataquis County, Maine. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 1:29 PM EDT (17:29 UTC)
Expired
Jun 9, 2011, 2:15 PM EDT
In force
46 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 129 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:00 PM EDTTSTM WND DMGBarnard, METREES AND POWER LINES DOWN RESULTING IN POWER OTUAGES. TIME IS ESTIMATED
Jun 9, 2:03 PM EDTTSTM WND GST 58Sebec, ME
Jun 9, 2:05 PM EDTTSTM WND DMGBrownville, METRESS DOWN AROUND HIGH STREET AND CHURCH STREET.
Jun 9, 2:12 PM EDTTSTM WND DMGBowerbank, METREES AND POWER LINES DOWN. TIME IS ESTIMATED.
Jun 9, 2:20 PM EDTTSTM WND DMGMilo, METREE LIMB APPROXIMATELY 2 FT AROUND DOWN ACROSS POWER LINE.
Jun 9, 2:24 PM EDTTSTM WND DMGBowerbank, MENUMEROUS TREE LIMBS DOWN ACROSS POWER LINES
Jun 9, 2:24 PM EDTTSTM WND DMGMilo, MENUMEROUS TREE LIMBS DOWN ACROSS POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:06 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS51 KCAR 091729
SVRCAR
MEC021-091815-
/O.NEW.KCAR.SV.W.0029.110609T1729Z-110609T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
129 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...GREENVILLE...DOVER-FOXCROFT...
  BROWNVILLE JUNCTION...

* UNTIL 215 PM EDT

* AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENVILLE...AND MOVING SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MONSON AND MILO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4544 6885 4528 6881 4522 6890 4516 6893
      4510 6925 4537 6968 4555 6964
TIME...MOT...LOC 1729Z 300DEG 38KT 4543 6950

$$

WALKER
1 follow-up statement
656 
WWUS51 KCAR 091752
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
152 PM EDT THU JUN 9 2011

MEC021-091815-
/O.CON.KCAR.SV.W.0029.000000T0000Z-110609T1815Z/
PISCATAQUIS ME-
152 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN PISCATAQUIS COUNTY...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BARNARD...OR 10 MILES WEST OF BROWNVILLE JUNCTION...
MOVING SOUTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLIAMSBURG...DOVER-FOXCROFT...SEBEC...BROWNVILLE...ATKINSON...
MILO...LAKE VIEW AND MEDFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4551 6934 4544 6885 4528 6881 4522 6890
      4516 6893 4510 6925 4531 6958
TIME...MOT...LOC 1752Z 300DEG 38KT 4531 6920

$$

WALKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:20 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 9, 12:20 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1220 PM EDT THU JUN 9 2011

.SYNOPSIS...
A STRONG WILL CROSS THE AREA LATER TODAY INTO THIS EVENING.
STRONG CANADIAN HIGH PRESSURE WILL FOLLOW FOR FRIDAY AND
SATURDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: UPDATE GRIDS/ZFP TO INCLUDE SEVERE TSTM WATCH 450 THROUGH
8 PM EDT. THINGS LOOK TO BE ON TRACK FOR SEVERE STORMS TO GO BY
18Z OR SO ESPECIALLY ACROSS THE NORTH-CENTRAL AREAS DOWN INTO THE
DOWNEAST REGIONS. MAIN THREAT DAMAGING WINDS AND POSSIBLY LARGE HAIL.

RADAR SHOWING ENHANCED ECHOES ACROSS THE WESTERN MAINE MOVING
EAST. VISIBLE SATL IMAGERY INDICATED PLENTY OF BREAKS ALLOWING FOR
HEATING AND DESTABILIZATION. HEAVY RAINFALL WILL FAVOR POTENTIAL
FOR FLASH FLOODING ESPECIALLY ACROSS THE NORTH WHERE HEAVY
RAINFALL OCCURRED OVERNIGHT.

PREVIOUS DISCUSSION...
FOCUS NOW TURNS TO POTENTIAL 2ND ROUND FOR TODAY W/ LOW PRES
CENTERED JUST NNW OF THE FA W/ ASSOCIATED COLD FRONT EXTENDING SW
ACROSS SW QUEBEC AND ACROSS THE EASTERN GREAT LAKES. THIS FRONT IS
FCST TO MOVE SEWRD TODAY AND ENTER FAR NW AREAS LATER THIS AM THEN
MOVE SE ACROSS THE ENTIRE FA THRU THE AFTERNOON HOURS BEFORE
EXITING OFF THE DOWNEAST COAST THIS EVENING. VERY WARM AND MOIST
AIR IN ADVANCE OF THIS FRONT SHOULD COMBINE W/ STRONG FRONTAL
FORCING TO GIVE AN ELEVATED RISK FOR ANOTHER ROUND OF STRONG TO
SEVERE STORMS FOR OUR REGION. INHIBITING FACTORS INCLUDE THE
TIMING OF THE FRONT WHICH WILL MOVE INTO NW AREAS DURING THE AM
LIMITING THE HEATING AND INSTABILITY AVAILABLE. MANY AREAS ACROSS
THE NORTHERN HALF OF THE FA ALSO RECEIVED SIGNIFICANT RAINFALL
FROM LAST EVENING THRU ERLY THIS AM WHICH WILL HAVE STABILIZED THE
LOWER LEVELS AND MAY MAKE IT TUF FOR THE ATMOS TO RELOAD BY THE
TIME THE NEXT ROUND IS READY TO COMMENCE. THIS SUGGEST THAT THE
BEST THREAT FOR STRONG TO SEVERE STORMS TODAY WILL BE ACROSS THE
SOUTHEASTERN HALF OF THE FA. CURRENTLY SPC HAS THE ENTIRE FA IN
SLIGHT RISK FOR SEVERE...

WILL ALSO NEED TO MONITOR FLASH FLOOD THREAT CLOSELY TODAY AS SOME
AREAS RECEIVED OVER 3 INCHES OF RAIN FORM THE 1ST ROUND OF
CONVECTION EARLIER TONIGHT...

THE SOUTHEASTERN HALF OF THE FA TODAY IS MOST LIKELY TO REALIZE THE
FULL THERMAL POTENTIAL OF THE AIRMASS W/ THE COLD FRONT NOT
EXPECTED TO CROSS THIS AREA UNTIL LATER THIS AFTERNOON. WILL HAVE
FCST HIGHS IN THE UPPER 80S TO NEAR 90 AWAY FROM THE COAST
TAPERING BACK TO THE MID 70S FAR NW WHERE THE EARLY ONSET OF
PRECIP AND FROPA SHOULD KEEP HIGH TEMPS CONSIDERABLY LOWER THAN
AREAS FURTHER S AND E TODAY.

MUCH COOLER AND DRIER AIR WILL OVERSPREAD THE FA FROM NW TO SE
BEHIND THE COLD FRONT TONIGHT...
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD SOUTH FROM CANADA AND SETTLE OVER NORTHERN
NEW ENGLAND THROUGH SATURDAY AFTERNOON...THEN MOVE OFF SHORE
SATURDAY EVENING. AS A RESULT EXPECT PLEASANT FRIDAY AND SATURDAY.
ONLY CONCERN WILL BE LOW TEMPERATURES FRIDAY NIGHT AS CLEAR SKIES
AND LIGHT WINDS WILL ALLOW FOR GOOD RADIATIONAL COOLING. SOME
AREAS....ESPECIALLY THE USUAL COLD SPOTS IN THE ALLAGASH...COULD
DROP INTO THE MID 30S. OTHERWISE...MOSTLY TO PARTLY SUNNY SKIES
FRIDAY AND SATURDAY WITH HIGHS IN THE UPPER 60S TO LOWER 70S.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A FAIRLY ACTIVE PATTERN SETS UP FOR THE LONG TERM. A WARM FRONT WILL
LIFT NORTHWARD THROUGH THE STATE SUNDAY AS LOW PRESSURE MOVES UP THE
SAINT LAWRENCE RIVER VALLEY. THE UPPER LOW ASSOCIATED WITH THIS
FEATURE WILL MOVE FROM THE GREAT LAKES AND WEAKEN AS ANOTHER SINKS
SOUTH FROM QUEBEC SUNDAY NIGHT. THIS SECOND LOW WILL LINGER OVER THE
REGION THROUGH MID WEEK...KEEPING SHOWERY WEATHER AROUND THROUGH AT
LEAST WEDNESDAY. AS A RESULT EXPECT DAYTIME TEMPERATURES TO REMAIN A
FEW DEGREES BELOW NORMAL THROUGH THE WEEK...GENERALLY IN THE LOWER
TO MID 60S.
&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VARIABLE CONDS TODAY W/ MVFR TO IFR THIS AM GIVING WAY
TO VFR W/ PERIODS OF MVFR/IFR IN ANY SHOWERS AND TSTMS. VFR CONDS
DEVELOP ALL TAF SITES BY THIS EVENING AND PREVAIL THRU TONIGHT.

SHORT TERM: VFR CONDITIONS EXPECTED THROUGH SATURDAY EVENING...THEN
MVFR IN OFF AND ON SHOWERS FROM 06Z SUNDAY ON AS UPPER LOW PRESSURE
SETTLES OVER THE REGION.
&&

.MARINE...
NEAR TERM: WILL CONT TO ADVERTISE AREAS OF FOG OVER THE WATERS W/
WARM AND MOIST AIRMASS IN PLACE UNTIL COLD FROPA THIS EVENING.
WINDS AND SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU TONIGHT.

SHORT TERM: HIGH PRESSURE OVER THE WATERS WILL KEEP WINDS AND
WAVES WELL BELOW SCA LEVELS THROUGH THE WEEKEND...WITH ONLY A
SLIGHT INCREASE TO 10-20 KT AND 3-5 FT BY MIDWEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
Hazardous weather outlook, Jun 9, 12:11 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1211 PM EDT THU JUN 9 2011

MEZ001>006-010-011-015>017-029>032-101615-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1211 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE NATIONAL WEATHER SERVICE
IN CARIBOU.

ANZ050>052-101615-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1211 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE NATIONAL WEATHER SERVICE
IN CARIBOU.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:31 PM EDTSevere Thunderstorm WarningCARAroostook26 min
Jun 9, 2:19 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis41 min
Jun 9, 3:09 PM EDTSevere Thunderstorm WarningCARAroostook16 min
Jun 9, 3:34 PM EDTFlash Flood WarningCARAroostook2 hr
Jun 9, 3:58 PM EDTSevere Thunderstorm WarningCARAroostook47 min
Jun 9, 4:02 PM EDTTornado WarningCARAroostook28 min
Jun 9, 4:10 PM EDTFlash Flood WarningCARAroostook3 hr
Jun 9, 5:23 PM EDTSevere Thunderstorm WarningCARPiscataquis52 min
Jun 9, 6:22 PM EDTSevere Thunderstorm WarningCARPenobscot38 min
Jun 9, 7:00 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington45 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.